Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 40, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2016, 10:28 AM CDT for Otter Tail County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2016, 10:28 AM CDT (15:28 UTC)
- Expired
- Jun 17, 2016, 11:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Otter Tail County, MN
The radar
The Minneapolis radar (KMPX), 207 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:54 AM CDT | HAIL 1 | 2 N Wrightstown, MN | NICKEL TO QUARTER SIZE HAIL FALLING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
243
WUUS53 KFGF 171528
SVRFGF
MNC111-171600-
/O.NEW.KFGF.SV.W.0040.160617T1528Z-160617T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1028 AM CDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1100 AM CDT
* AT 1028 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEER
CREEK... OR 30 MILES NORTH OF ALEXANDRIA...MOVING EAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WRIGHTSTOWN AROUND 1035 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4635 9546 4636 9516 4628 9515 4611 9515
4611 9540
TIME...MOT...LOC 1528Z 268DEG 33KT 4632 9530
HAIL...1.50IN
WIND...60MPH
$$
TG2 follow-up statements
681
WWUS53 KFGF 171548
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1048 AM CDT FRI JUN 17 2016
MNC111-171600-
/O.CON.KFGF.SV.W.0040.000000T0000Z-160617T1600Z/
OTTER TAIL MN-
1048 AM CDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHEASTERN OTTER TAIL COUNTY...
AT 1046 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
WRIGHTSTOWN... OR 27 MILES NORTHWEST OF LONG PRAIRIE...MOVING EAST
AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC. AT 1035 AM...QUARTER SIZE HAIL WAS REPORTED
5 MILES EAST OF NEW YORK MILLS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN OTTER TAIL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4636 9516 4628 9515 4611 9515 4611 9531
4635 9532
TIME...MOT...LOC 1546Z 269DEG 20KT 4631 9519
HAIL...1.50IN
WIND...60MPH
$$
TG339
WWUS53 KFGF 171600
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CDT FRI JUN 17 2016
MNC111-171609-
/O.EXP.KFGF.SV.W.0040.000000T0000Z-160617T1600Z/
OTTER TAIL MN-
1100 AM CDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
WILL EXPIRE AT 1100 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4636 9516 4628 9515 4611 9515 4611 9531
4635 9532
TIME...MOT...LOC 1557Z 268DEG 33KT 4631 9519
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:53 AM CDT, 35 minutes earlier.
Area forecast discussion, Jun 17, 9:53 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
953 AM CDT FRI JUN 17 2016
.UPDATE...
Issued at 950 AM CDT Fri Jun 17 2016
Continue to adjust pops to account for track of severe squall
line propagating across nw-west central MN. Also increased winds
in high wind warning area as wake low propagates eastward behind
squall line.
UPDATE Issued at 615 AM CDT Fri Jun 17 2016
Current radar showing three cells associated with storm what has
moved along the I 94 corridor throughout the night now moving into
western FA, with northernmost cell intensifying. Cells have been
moving along tight Theta e gradient and now shifting northeast
along the gradient. More development now beginning along SFC
trough from Kittson Co southwest into Devils Lake. Will increase
POPs for northeastern ND and far northwest MN. Per discussion with
SPC, cells are moving into shearless environment and further
eastward expansion of watch is not anticipated although there
certainly will be some strong to severe storms along the boundary
through the mid morning, decreasing in intensity as the move to
the northeast.
&&
.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Fri Jun 17 2016
Current surface analysis shows a sfc low over central SD with an
inverted trough extended through Devils Lake...roughly aligned
with axis of a theta e ridge. QLCS is moving along the I 94
corridor between Bismarck and Dickinson, progged to be just west
of our FA by 1130Z pending possible acceleration of forward
propagation. While elevated convection, bowing nature of line of
storms indicating wind will be a significant threat as it
approaches SW ND. DCAPEs across southern ND are in the 1300 to
1500 range. 94 mph winds have been reported near Dickinson. Will
bring scattered showers into Valley City around 09Z, keeping POPs
lower north of Highway 2 although experimental HRRR does bring
highest POPs further north than radar trends. Expect to see
eastern ND begin to clear out in the afternoon with line of storms
exiting eastern zones by late afternoon.
For the early morning, there is also a cluster of storms (likely
severe) just north of the international border moving east
northeast and the strongest storms will remain in southern MB,
however will see isolated storms across northeastern ND in the
early morning hours.
SW flow pattern aloft with SFC high pressure over far
northeastern ND should limit precip across the northern FA.
However, a warm front across southeastern SD into southwestern MN
will lift north early Saturday morning with convection forming
across east central SD this evening. NAM dry with this system but
does bring precip across the north after 09Z with a short wave
moving out of eastern MT into the northern valley Sat morning. GFS
this evening shows more pronounced warm frontal boundary
stretching from SFC low over s central SD through Grant Co MN and
into Otter Tail Co, with convection significantly further north
than NAM shows. Northern two thirds of CWA is dry with northeast
SFC flow, however expands north into the Grand Forks and Thief
River Falls areas by 12Z. Deep layer shear in vcnty of sfc
boundary only in the 20 to 30 kt range with best shear well to the
west in central and western ND. Overall GFS better represents SREF
for tonight and will use model blend for overnight period. As
Scattered storms will increase from south to north on Saturday as
the boundary lifts northward.
.LONG TERM...(Saturday through Thursday)
Issued at 336 AM CDT Fri Jun 17 2016
Saturday night into Sunday evening...A boundary along the
international border will be the focus for more convection as a SFC
low moves quickly across ND Sat night into Sun afternoon. Primary
threat for convection Sat night will be along and north of the
international border. Deep layer shear should be much higher (40
to 50 knots), mainly north of Hwy 2 along the boundary, and a few
strong or severe thunderstorms are possible mainly after midnight.
SPC Day 2 has a slight risk for northern tier of counties along
warm frontal boundary and Day 3 has a slight risk for storms
developing ahead of cold FROPA Sunday afternoon. NAM PWAT values
for the 06Z to 12Z timeframe continue to be in the 1.8 to 1.9 inch
range along the international border. HPC Day 3 Excessive Rainfall
is in a slight risk for exceeding FFG late Sat night. Strong warm
advection into the warm sector on Sunday will result in daytime
highs in the 80s, close to 90 across the far south, with Monday
highs falling into the mid 70s behind Sunday's cold FROPA.
Clearing skies Monday night and cooler air will bring overnight
lows in the mid 50s.
Monday-Thursday...Northwest flow pattern will develop as mid/upper
ridging amplifies across the Rockies, leading to relatively dry
weather with seasonable temps.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 622 AM CDT Fri Jun 17 2016
Primary aviation concern this morning will be convection along a
surface boundary extending from NW Minnesota to the
southwest through Devils Lake. DVL will see morning convection
dissipating by late morning while GFK and TVF will see cells to
the north and northwest, with some storms over GFK possible by
13Z. FAR and BJI may see storms late in the afternoon but
confidence too low to mention in TAFs at this time. Expect VFR
conds outside of storms.
&&
.FGF Watches/Warnings/Advisories...
ND...High Wind Warning until 11 AM CDT this morning for NDZ016-027.
MN...High Wind Warning until 11 AM CDT this morning for MNZ001-007-
008-013>015.
&&
UPDATE...Voelker
SHORT TERM...Speicher
LONG TERM...Makowski/Speicher
AVIATION...SpeicherHazardous weather outlook, Jun 17, 5:17 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 517 AM CDT FRI JUN 17 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 517 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG AND POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING. THUNDERSTORMS ARE DEVELOPING ALONG A TROUGH OF LOW PRESSURE ACROSS CENTRAL AND NORTHEAST NORTH DAKOTA. THE STORMS WILL MOVE INTO EASTERN NORTH DAKOTA BY EARLY MORNING. THERE IS A RISK OF SEVERE STORMS WITH DAMAGING WINDS THE MAIN THREAT, ESPECIALLY ALONG INTERSTATE 94 AND ALONG THE INTERNATIONAL BORDER. MORE STORMS MAY DEVELOP LATE TONIGHT, WITH THE MAIN THREAT FOR NOCTURNAL SEVERE STORMS BEING SOUTH OF INTERSTATE 94. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CONTINUATION OF AN ACTIVE PATTERN IS EXPECTED THROUGH THE WEEKEND, WITH A SLIGHT RISK FOR SEVERE STORMS LATE SATURDAY NIGHT THROUGH SUNDAY. THE THREAT IS MAINLY ALONG THE INTERNATIONAL BORDER SATURDAY NIGHT AND EAST OF THE VALLEY ON SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SPEICHER
In the hours before
Local storm report, Jun 17, 10:13 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND DMG 1 S VOSS 48.28N 97.46W
06/17/2016 WALSH ND CO-OP OBSERVER
FOUR BOX ELDER TREES UPROOTED. 2.28 INCHES OF RAIN. ND
ARB OBSERVER REPORT. TIME ESTIMATED BASED ON RADAR.
&&
JKAISERLocal storm report, Jun 17, 10:15 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM TSTM WND DMG FORDVILLE 48.22N 97.79W
06/17/2016 WALSH ND PUBLIC
TREE SNAPPED OFF AT THE BASE. FORDVILLE SCALE HOUSE BLOWN
DOWN.
&&
JKAISERLocal storm report, Jun 17, 10:17 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1017 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD 4 W GRAFTON 48.42N 97.49W
06/17/2016 WALSH ND EMERGENCY MNGR
HEAVY RAINS PRODUCED FLOODED FIELDS AND FARM ACCESS ROADS
ACROSS SEVERAL TOWNSHIPS IN CENTRAL AND EASTERN WALSH
COUNTY.
&&
JKAISERLocal storm report, Jun 17, 10:19 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1019 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM FLASH FLOOD 2 SW DRAYTON 48.54N 97.21W
06/17/2016 PEMBINA ND EMERGENCY MNGR
INTERSTATE 29 NEAR DRAYTON TEMPORARILY CLOSED DUE TO
FLOODED TRAFFIC LANES.
&&
JKAISERLocal storm report, Jun 17, 10:21 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1021 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND DMG 1 W DRAYTON 48.56N 97.20W
06/17/2016 PEMBINA ND EMERGENCY MNGR
SEMI BLOWN OFF THE INTERSTATE.
&&
JKAISERLocal storm report, Jun 17, 10:24 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1024 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM TSTM WND DMG SHARON 47.60N 97.90W
06/17/2016 STEELE ND EMERGENCY MNGR
TREES AND POWER LINES DOWN AROUND TOWN. TIME ESTIMATED
BASED ON RADAR.
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:55 AM CDT | Special Weather Statement | FGF | Kittson | 35 min |
| Jun 17, 5:08 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 22 min |
| Jun 17, 5:22 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 53 min |
| Jun 17, 6:40 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 35 min |
| Jun 17, 7:33 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 57 min |
| Jun 17, 7:53 AM CDT | Flash Flood Warning | FGF | Kittson, Marshall | 7 hr |
| Jun 17, 8:15 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more | 60 min |
| Jun 17, 8:16 AM CDT | Areal Flood Advisory | FGF | Polk | 74 min |
| Jun 17, 8:39 AM CDT | Special Weather Statement | FGF | Becker, Clay | 51 min |
| Jun 17, 8:52 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 38 min |
| Jun 17, 8:55 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Otter Tail | 65 min |
| Jun 17, 8:59 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more | 61 min |
| Jun 17, 9:03 AM CDT | High Wind Warning | FGF | Marshall, Pennington, Polk, Red Lake | 110 min |
| Jun 17, 9:05 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Norman, Polk | 55 min |
| Jun 17, 9:46 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods | 44 min |
| Jun 17, 9:51 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 1 more | 54 min |
| Jun 17, 9:52 AM CDT | Special Weather Statement | FGF | Polk | 38 min |
| Jun 17, 10:32 AM CDT | Special Weather Statement | FGF | Mahnomen, Norman, Pennington, Polk, Red Lake | 43 min |
| Jun 17, 11:46 AM CDT | River Flood Warning | FGF | Kittson | 10 days |
| Jun 17, 11:49 AM CDT | Special Weather Statement | FGF | Otter Tail | 41 min |
| Jun 17, 11:50 AM CDT | Special Weather Statement | FGF | Hubbard | 40 min |
| Jun 17, 11:56 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 64 min |
| Jun 17, 12:26 PM CDT | Special Weather Statement | FGF | Grant | 34 min |
| Jun 17, 1:00 PM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wadena | 60 min |
| Jun 17, 1:18 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wadena | 57 min |
| Jun 17, 2:25 PM CDT | Special Weather Statement | FGF | Douglas | 65 min |
| Jun 17, 3:34 PM CDT | River Flood Watch | FGF | Kittson | 6 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.